Vitamin K’s only known purpose is to assist in the formation of blood clots. Blood thinners are drugs that are meant to reduce the formation of blood clots, which can travel to the heart, lungs or brain and causing an embolism. As you can see, vitamin K and blood thinners are at cross-purposes. Anemia is also related to these two substances, as it can result when you have excessive bleeding due to an inability to form blood clots.
Video of the Day
Vitamin K is the coagulation vitamin. In fact, its name is derived from the German word “koagulation.” There are a number of forms of vitamin K. The three main types are called K1, K2 and K3. The vitamin K found in green leafy vegetables such as kale is called K1 or phylloquinone. Vitamin K2, also called menaquinone, is produced by bacteria and occurs in small amounts in meat and dairy products. Vitamin K3, also called menadione, is a synthetic form of vitamin K that is used in animal feed; it is not appropriate for humans.
Vitamin K works by participating in the coagulation cascade, a series of chemical reactions that must occur in a specific order for a blood clot to form. If you have a vitamin K deficiency, you may experience symptoms such as nosebleeds, bloody gums, heavy menstrual bleeding, bloody stool or blood in your urine.
If you are at increased risk of blood clots that can break free and travel to your heart or brain, your doctor may prescribe blood thinners to reduce the likelihood of this potentially deadly possibility. Coumadin, also known as warfarin, is one example of a commonly prescribed blood thinner. It works by directly inhibiting vitamin K activity and slowing the formation of blood clots.
Managing Vitamin K Levels
If you are taking blood thinners, you’ll need to maintain consistent vitamin K levels for your medication to work to its potential. According to the National Institutes of Health, taking too much vitamin K may decrease the effectiveness of your medication, but if you don’t get enough vitamin K, the effects of your blood thinner may be too powerful.
If you are deficient in vitamin K and are taking blood-thinning medication, you may experience bleeding. When you lose blood, you are at increased risk of anemia, a condition in which you have insufficient red blood cells to meet your body’s needs. According to the Cleveland Clinic, symptoms such as fatigue and pale skin can be indicators of anemia. If you are on blood thinners and are experiencing these symptoms, consult your doctor.